7 doctors weighed in:

Can taking rifampicin cause melanosis coli?

7 doctors weighed in
Dr. Luciann Hruza
Dermatology
3 doctors agree

In brief: Med side effect

Doubtful. Melanosis coli is very common and can occur more frequently in females, those who use laxatives or who have inflammatory bowel disease.
In general it can just happen so no need to try and see if a medication caused it. Speak to your md for more details if you are concerned but you may just "have it for no reason".

In brief: Med side effect

Doubtful. Melanosis coli is very common and can occur more frequently in females, those who use laxatives or who have inflammatory bowel disease.
In general it can just happen so no need to try and see if a medication caused it. Speak to your md for more details if you are concerned but you may just "have it for no reason".
Dr. Luciann Hruza
Dr. Luciann Hruza
Thank
Dr. Devon Webster
Internal Medicine - Oncology
2 doctors agree

In brief: Possibly

Melanosis coli is a harmless brown discoloration of the inside of the colon.
It is typically caused by laxative medications containing chemicals called "anthraquinones", which are also used to make dyes. Rifampin is not an anthraquinone, but it causes orange-colored urine, tears and stool. I assume it could cause a similar orange discoloration of the colon.

In brief: Possibly

Melanosis coli is a harmless brown discoloration of the inside of the colon.
It is typically caused by laxative medications containing chemicals called "anthraquinones", which are also used to make dyes. Rifampin is not an anthraquinone, but it causes orange-colored urine, tears and stool. I assume it could cause a similar orange discoloration of the colon.
Dr. Devon Webster
Dr. Devon Webster
Thank
Get help from a real doctor now
Dr. Vicken Poochikian
Board Certified, Internal Medicine
38 years in practice
2M people helped
Continue
108,000 doctors available
Read more answers from doctors